Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


amino acids
Sep 18, 2003

Will taking a dose of 100 mg of 5-hydroxy tryptophan ( to aid sleep) interfere with any of my meds?

Response from Dr. Horwath

Taking 5-hydroxytryptophan may not interfere with any of your medications, but there are some other issues you should think about. In the late 1980s, a severe adverse reaction known as eosinophilia-myalgia syndrome (EMS) was linked to the use of L-tryptophan supplements. EMS was attributed to contaminants in tryptophan powder. As a result, in 1989, the FDA issued a nationwide recall and ban of products containing tryptophan. By 8/90, 1536 cases of EMS had been reported from all 50 states, including 27 deaths (Milburn 1991). After the ban of L-tryptophan in 1989, some manufacturers began distributing related products, including 5-hydroxytryptophan. In August 1998, researchers at the Mayo Clinic in Minnesota reported that a contaminant associated with the eosinophilia-myalgia syndrome had been found in 5-hydroxytryptophan (5-HTP).

You might want to consider this information in deciding whether taking 5-HTP is safe. There are some drug interaction issues as well. Since tryptophan and 5-HTP are converted to serotonin, it would be unwise to administer either of these compounds in combination with MAO-inhibitors, SSRIs (fluoxetine, sertraline, paroxetine, citalopram, escitalopram), or antimigraine agents like sumatriptan. Combining 5-HTP with MAO inhibitors, SSRIs, or sumatriptan can lead to a condition known as serotonin syndrome. The symptoms may include nausea, vomiting, sedation, dizziness, sweating, facial flushing, mental status changes, restlessness, shivering, and increased blood pressure.



Previous
Why keep going?
Next
depressed on two antidepressants

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement